EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Back to Search Results |
| Model Number |
9600TFX20A |
| Medical Device Problem Code |
Calcified (1077)
| Health Effect - Clinical Code |
Heart Failure/Congestive Heart Failure (4446)
| Date of Event |
08/07/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
As reported by a field clinical specialist (fcs), approximately 6 years tavr procedure with a 20mm sapien 3 valve in the aortic position, the patient presents with a failing sapien 3 valve.The mode of failure is aortic stenosis.There is plan for intervention (thv-in-thv), but no scheduled procedure date at this time.The patient is still being worked up.Upon follow up, the fcs advised that the patient presents with mild to moderate valvular regurgitation, moderate to severe stenosis, and grade 1'2 hypoattenuated leaflet thickening (halt), with restricted leaflet motion noted.Echocardiographic findings reveal a peak gradient of 60 mmhg, a mean gradient of 35 mmhg, and a valve area of 0.76 cm', indicating significant hemodynamic compromise.The patient is currently undergoing further evaluation and has not yet received any intervention.Symptoms include shortness of breath and chest pain.Relevant medical history and the most recent follow-up echocardiogram and progress notes are referenced in the attached documentation.The patient's condition is still under assessment, and no final outcome has been determined at this time.Upon review of medical records received, a tte dated (b)(6) 2025 confirmed mild to moderate valvular regurgitation, ava (vti) of 0.76 cm2, peak/man gradients of 60 & 35 mmhg respectively.A review of a cardiovascular (cv) computed tomography angiography (cta) dated (b)(6) 2025 revealed incomplete asymmetric expansion at the level of commissures (1.9 x 1.8 cm).Calcification of the leaflets was noted, a grade 1-2 halt and restricted leaflet motion with no significant coaptation gap seen were also noted.A valve clinic visit dated (b)(6) 2025 confirmed the patient's current functional class was a nyha class 4, pitting edema of the lower extremities and pnd.All other cardiac s/s were denied.
Additional Manufacturer Narrative
Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), is a potential adverse event associated with bioprosthetic heart valves.Per a technical summary written by edwards lifesciences, calcific degeneration is a common cause of bioprosthetic heart valve failures.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to subsequent anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this product problem.Investigation results indicate that the patient's medical factors such as cad, hld, smoker and htn are four factors that could have caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.